Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Charleston, SC

May 15, 2005Berkeley County, South Carolina

NWS Charleston, SC issued this flash flood warning at May 15, 2005, 9:12 PM EDT for Berkeley County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 9:12 PM EDT (01:12 UTC)
Expired
May 15, 2005, 11:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 160114
FFWCHS
SCC015-160315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
912 PM EDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 1115 PM EDT

* AT 910 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A
  THUNDERSTORM NEAR CROSS...OR ABOUT 14 MILES WEST OF SAINT          
  STEPHEN...MOVING EAST AT 15 MPH. THIS AREA HAS ALREADY RECEIVED    
  BETWEEN 2 AND 4 INCHES OF RAIN THIS AFTERNOON AND EVENING.  AN     
  ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR WILL LIKELY    
  CAUSE FLOODING ALONG HIGHWAY 45 AND OTHER SMALL ROADS MAINLY NORTH 
  OF LAKE MOULTRIE.  MANY ROADS LEADING TO THE SANTEE RIVER WILL     
  BECOME IMPASSABLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT 
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3342 8029 3325 8022 3342 7927 3376 7941

$$
1 follow-up statement
000 
WGUS72 KCHS 160231
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1027 PM EDT SUN MAY 15 2005

SCC015-160315-
BERKELEY-
1027 PM EDT SUN MAY 15 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR 
NORTHERN BERKELEY COUNTY...

AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAINFALL OVER EXTREME NORTHERN BERKELEY 
COUNTY.  SHOWERS AND THUNDERSTORMS CONTINUE TO FORM OVER LAKE MARION 
AND MOVE EAST OVER NORTHERN BERKELEY COUNTY FROM EADYTOWN TO SAINT 
STEPHEN.  WHILE NO REPORTS OF FLOODING HAVE BEEN RECEIVED...MANY 
RURAL AND DIRT ROADS MAINLY NORTH OF HIGHWAY 45 ARE LIKELY 
IMPASSABLE FROM RAIN TOTALS OF 3 TO 6 INCHES.  MODERATE TO HEAVY 
RAIN WILL LIKELY CONTINUE OVER THIS AREA FOR THE NEXT HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3342 8029 3325 8022 3342 7927 3376 7941

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 15, 8:55 PM EDT, 17 minutes earlier.

Area forecast discussion, May 15, 8:55 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
855 PM EDT SUN MAY 15 2005

.SHORT TERM /TONIGHT/...WITH CURRENT CONVECTION ONGOING AND MORE
ADDITIONAL SH/TS OUT WEST...WILL KEEP THE CURRENT CHC POPS GOING
OVERNIGHT AS FRONT/SHORT WAVE AXIS APPROACHES.  NO CHANGE TO TEMPS
AND WINDS OVERNIGHT. COULD BE SOME SEABREEZE INTERACTION STILL LATER
THIS EVENING AS CURRENT RADAR SHOWS SEABREEZE MOVING NEARLY ALL THE
WAY THROUGH THE CWA.  CURRENTLY FROM ALLENDALE COUNTY SOUTH TO EVANS
COUNTY.

&&

.MARINE...MODERATE GRADIENT CONTINUES OVER THE WATERS.  WILL
INCREASE WINDS SLIGHTLY OVER THE WATERS ALL ZONES BASED ON LATEST
BUOY REPORTS. AP OFFSHORE OF THE GA WATERS THE STRONG INVERSION
AFTER SEABREEZE HAS PUSHED INLAND.  WILL PROBABLY BUMP SEAS UP JUST
A BIT AS WELL.

&&

.AVIATION...MOSTLY VFR FOR THE COASTAL TAFS WITH MOST OF THE
CONVECTION INLAND THIS EVENING AND OVERNIGHT.  WILL INCLUDE CB FOR A
TIME OVERNIGHT WITH SOME OF THE SH/TS MOVING TOWARD THE COAST AS
FRONT/SHORT WAVE APPROACHES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY
Hazardous weather outlook, May 15, 4:15 AM EDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT SUN MAY 15 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THERE IS A CHANCE FOR STRONG THUNDERSTORMS
OVER PORTIONS OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF AN APPROACHING COLD FRONT.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND STRONG WIND
GUSTS EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY TODAY AND TONIGHT.

In the hours before

Special weather statement, May 15, 6:32 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
632 PM EDT SUN MAY 15 2005

SCZ045-152300-
BERKELEY-
632 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 700 PM
EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PINEVILLE...OR ABOUT 8 MILES WEST
OF SAINT STEPHEN...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WILSONS LANDING...EADYTOWN...CROSS
CROSS ROADS...CROSS...CHICORA...PINEVILLE...JUDGE TOWN...BONNEAU
BEACH...RUSSELLVILLE AND MACBETH THROUGH 700 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

BE ON THE LOOKOUT FOR STRONG WINDS OF 45 TO 55 MPH...1/2 INCH
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

PY
Special weather statement, May 15, 6:41 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
641 PM EDT SUN MAY 15 2005

SCZ044-152315-
DORCHESTER-
641 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 715 PM
EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF TEXAS...OR ABOUT 8
MILES SOUTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TEXAS...GROVER
AND PREGNALL THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 15, 7:02 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
702 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             PINEVILLE               33.43N 80.03W
05/15/2005  1.75 INCH        BERKELEY           SC   TRAINED SPOTTER

&&

PAY
Special weather statement, May 15, 7:16 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT SUN MAY 15 2005

SCZ044-045-152345-
BERKELEY-DORCHESTER-
716 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 745 PM EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ROSINVILLE...OR ABOUT 7
MILES NORTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 20 MPH.  THIS
STORM IS NEAR THE INTERSECTION OF INTERSTATES 95 AND 26.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, May 15, 8:08 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     EADYTOWN                33.41N 80.15W
05/15/2005  66 MPH           BERKELEY           SC   MESONET

            HANDAR EQUIPMENT NEAR EADYTOWN REGISTERED 66 MPH WIND
            GUST.

&&

PAY
Special weather statement, May 15, 8:35 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
835 PM EDT SUN MAY 15 2005

SCZ045-160130-
BERKELEY-
835 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 930 PM
EDT...

AT 835 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CROSS...OR ABOUT 13
MILES NORTHWEST OF MONCKS CORNER...MOVING NORTHEAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MOOREFIELD...BLACK CREEK...CROSS...EADYTOWN...WILSONS  LANDING...
BONNEAU BEACH... AND PINEVILLE THROUGH 930 PM EDT.

FREQUENT LIGHTNING AND TORRENTIAL RAINS OF UP TO 2 INCHES PER HOUR
WILL BE THE MAIN THREATS.  PONDING OF WATER ON ROADS AND LOW LYING
AREA WILL LIKELY OCCUR.  WIND GUSTS TO 45 MPH AND SOME PEA SIZE HAIL
ARE ALSO POSSIBLE.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:44 PM EDTFlash Flood WarningCHSCharleston91 min

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.